Hail, Yuma
- When
- June 20, 5:39 PM MST
- Where
- Yuma County, 1.15 mi ESE of Abarr
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.842, -102.701
Spotter reported nickel sized hail at location.
On the evening of June 20th, an isolated severe thunderstorm developed in East-Central Colorado along a dryline present in the region. This thunderstorm yielded hail up to quarters in size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
On the evening of June 20th, an isolated severe thunderstorm developed in East-Central Colorado along a dryline present in the region. This thunderstorm yielded hail up to quarters in size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 20, 4:00 PM MST, 1 hour 39 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 500 PM MDT Tue Jun 20 2023 .SHORT TERM...(This evening through Wednesday Night) Issued at 230 PM MDT Tue Jun 20 2023 As of 330 pm CDT, 230 pm MDT, skies across the Tri-State Region were partly to mostly cloudy as a result of pesky morning cumulus and high clouds spreading in from the southwest. Despite the clouds, temperatures have recovered into 80s. We are also observing quite a moist low level with dewpoints across the area in the upper 50s across parts of east Colorado to as high as near 70 degrees across northwest Kansas. At the surface, a broad low pressure/lee trough was positioned across eastern Colorado and we're beginning to see sharpening of the dewpoints along this line. It is this line that we may see some convection firing on later today, most likely in northeastern Colorado. Aloft, a shortwave trough is progressing across the Rockies and should eject out across the High Plains later this afternoon. For the rest of today, the main convective activity should fire along the lee trough across eastern Colorado. Convective allowing models came into agreement on the 12z runs of a storm or two firing in northeast Colorado, in particular Yuma County and then slowly marching east into the evening hours before dissipating. The environment is fairly supportive of supercell structures and thus severe weather. Latest mesoanalysis indicates 2500-3000 j/kg of SBCape and 2-6 km AGL lapse rates of 7.5-8 C/km lapse rates shows favorable instability, and the shear is also there with 0-6 km bulk shear 30-40 kts. The atmospheric moisture is quite rich with Pwats of 1-1.4 inches for most of the area, as well as 100 mb mean mixing ratios of 10 to perhaps 17 across the far eastern portions of the area. With the surface trough in place as shown by the radar fineline from Sharon Springs, Kansas to Bethune, Colorado to Yuma, Colorado, expect a storm or two to fire along this line and slowly migrate to the east. Most likely, I expect convective development along the fineline in Yuma County, with storm movement east eventually into extreme southwest Nebraska. Main severe weather threats will be large hail, potentially to around 2 inch in diameter, and wind gusts to 70 mph. Heavy rainfall also anticipated with the amount of moisture available. At least for today, the flash flood threat may be minimized (but not zero) as this storm will be moving over locations that haven't experienced heavy rain or flooding in the last several days. That being said, can not totally rule out a flash flood threat. Attention then turns east overnight as there may be yet another round of convective development. This time, we are discussing the potential for elevated severe storms that fire after midnight CDT along and east of Highway 83. The setup will involve a low level jet that forms around 1 km off the surface, and as the nose of this 30- 35 kt jet moves into the region, we should see storms fire along a north/south oriented line on the eastern edge of this substantial low level moisture boundary. Soundings are quite impressive, showing saturation around 1 km aloft and a completely uncapped atmosphere from there up. MUCape is quite, quite impressive with readings around to greater than 4000 j/kg for most models. Wind shear seems to be the limiting factor for these storms since their firing above the low level inversion, cutting them off from the southeast winds at the surface and reducing the overall shear available. Winds aloft, in the mid-levels of the atmosphere, also weaken substantially which also lowers the available wind shear. Another concern is the amount of moisture available for these storms...it will not be a limiting factor, but rather with precipitable water readings of potentially up to 1.60 inches, these storms will be very efficient rain producers too. Therefore, the main threats with these overnight storms will be large hail, to the size of golfballs possible, and also heavy rainfall and flash flooding. As with the earlier convection, this rain should fall across areas that haven't been soaked in the past 4 days so the flash flood threat may not be as high as if this rain fell elsewhere, but still potential is there for overnight flooding. For tomorrow, the convective forecast looks good but there are definitely some uncertainties, including how the overnight elevated convection will impact tomorrow's environment as well as the morning low-level dense cloud cover. Overall, there should be two potential rounds of storms tomorrow. First, storms should fire during the afternoon along the moisture gradient/lee trough across eastern Colorado. These storms are likely to be isolated/discrete, and therefore potentially supercellular in structure. Environment looks supportive of severe storms with SBCape of 3000-3500 j/kg, low level lapse rates along the boundary of nearly 8 C/km, 0-6 km bulk shear of 30-40 kts by around 00z, and 0-3 km helicity of 100-200 m2/s2 by 00z as well. These parameters will support all modes of severe weather, including tornadoes, across primarily eastern Colorado. Then, attention will turn to a second round of storms expected late...they will form initially along the Colorado Front Range, then move east to southeast across the Plains, reaching our forecast area around to after midnight MDT. Storms will then continue southeast through the region as a complex, producing potential damaging winds, large hail, heavy rainfall and flash flooding. Areas that have experienced flooding recently (last week or two) will receive rain, potentially quite heavy depending on the storm track. Overall, Wednesday looks fairly busy potentially, and could be a long- duration event with both afternoon/evening and overnight convection to keep a watch on. .LONG TERM...(Thursday through Tuesday) Issued at 130 PM MDT Tue Jun 20 2023 Southwest flow continues Thursday and Friday between a ridge over the southern plains and trough over the western CONUS. Plentiful low level moisture will be available on Thursday as the next shortwave moves through. Scattered showers and isolated storms will be ongoing through the day, but a more robust cluster of storms is forecast to move out of Colorado and across the area Thursday night. Main hazard will be heavy rain and flash flooding. If destabilization can occur, which is uncertain given extent of the cloudiness, deep layer shear will be sufficient for a few severe storms as well in the afternoon and evening hours. Friday looks to be a more typical set up, with afternoon and evening storms developing as shortwave trough moves across on eastern periphery of the cut off low moving into the northern Rockies. Models currently suggest northern and eastern areas will see best chances of thunderstorms. Instability and deep layer shear will be sufficient for risk of severe storms where they do form. Pattern begins to change somewhat over the weekend and into early next week. Upper low will be over the northern plains on Saturday and the Great Lakes on Sunday, resulting in zonal flow transitioning to a northwest flow. Then early next week a ridge amplifies over the Rockies on Monday and moves into the plains on Tuesday. End result will be lower thunderstorm chances and warmer temperatures during this period. In fact, would not be surprised if this period remains completely dry. Nonetheless, may see an isolated storm or two on Sunday in the northwest flow, but instability will be very limited, currently forecast to be less than 500 j/kg, so severe risk will be minimal. On Monday and Tuesday, may see weak shortwaves rotating around the ridge axis and into the area from the west, though better chances will remain much further north in the northern plains where ridge is weaker. Instability does gradually get better both days and deep layer shear will strong, but forcing may be the missing ingredient both days depending on strength of the ridge. Temperatures will be in the 80s and 90s, with Tuesday the warmest day near the ridge axis. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 500 PM MDT Tue Jun 20 2023 KGLD...VFR conditions are expected from taf issuance through 07z with winds from the east-southeast 11-13kts. From 08z-19z, sub VFR cigs are expected in stratus and possibly some fog. Winds generally from the east-southeast around 10kts. After 20z, VFR conditions are expected to return with winds continuing from the east-southeast, slowly increasing in the afternoon with gusts up to 25kts or so. At this time, no precipitation is expected. KMCK...VFR conditions are expected from taf issuance through 05z with winds from the east-southeast 11-13kts. From 06z-16z, sub VFR cigs are expected in stratus and possibly some fog. Elevated thunderstorms are possible near/over the terminal in the 06z-11z timeframe. Winds continue from the east-southeast around 10kts. After 17z, VFR conditions return with winds slowly increasing from the east with gusts up to 20kts or so anticipated. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...RRH LONG TERM...024 AVIATION...99
Hazardous Weather Outlook National Weather Service Goodland KS 232 PM MDT Tue Jun 20 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-212045- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 232 PM MDT Tue Jun 20 2023 /332 PM CDT Tue Jun 20 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A conditional chance for a severe storm or two exists north of Interstate 70 late this afternoon and into the evening. If a storm does develop, large hail to two inches in diameter, damaging winds to 70 mph, and torrential rainfall would be the primary hazards. Additional storms are possible overnight tonight along and east of Highway 83. The primary threats with these storms will be large hail, to the size of golfballs, and torrential rainfall. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Thunderstorms are expected to increase in coverage Wednesday, Thursday, and Friday across the area. Severe storms are possible with the potential for large hail, damaging wind, and perhaps a tornado. Torrential rainfall will also accompany any storm leading to the continued risk for flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Goodland KS
603 PM MDT Tue Jun 20 2023
COZ090-210030-
Yuma County CO-
603 PM MDT Tue Jun 20 2023
...A strong thunderstorm will impact portions of west central Yuma
County through 630 PM MDT...
At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Cope, or 17 miles south of Yuma. This storm was
nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Yuma
County, including the following locations... Abarr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3995 10259 3979 10259 3979 10280 3994 10280
TIME...MOT...LOC 0003Z 223DEG 2KT 3987 10273
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
KAKSpecial Weather Statement
National Weather Service Goodland KS
629 PM MDT Tue Jun 20 2023
COZ090-210100-
Yuma County CO-
629 PM MDT Tue Jun 20 2023
...A strong thunderstorm will impact portions of west central Yuma
County through 700 PM MDT...
At 629 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Cope, or 18 miles south of Yuma. This storm was
nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Yuma
County, including the following locations... Abarr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3980 10260 3980 10280 3992 10280 3993 10261
TIME...MOT...LOC 0029Z 223DEG 2KT 3985 10273
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
KAKThe Goodland radar (KGLD), 101 km away, was scanning. The volume nearest the first event began at 00:39 UTC.
3 hail. Local standard time, as filed.
Spotter reported nickel sized hail at location.
Report received of nickel sized hail at location. Location is radar-estimated.
Off duty NWS employee reported quarter sized hail at location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113609, 1113610, 1113608.